Illinois, 2019

Flood and Hail in Illinois, June 1, 2019

June 1, 2019 · NWS LOT · 11 events in 4 counties and zones

Scattered thunderstorms moved across portions of northern Illinois during the afternoon of June 1st producing mainly large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across portions of northern Illinois during the afternoon of June 1st producing mainly large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 1, 1:03 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 1, 1:03 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
203 PM CDT Sat Jun 1 2019

SHORT TERM...
155 PM CDT

Through Tonight...

An outflow/lake breeze composite boundary has pushed inland to
near a Woodstock to Naperville to Wheeler line based on latest
surface observations. The airmass to the east and north of this
boundary has been stabilized, with dewpoints in the upper 50s and
temperatures in the upper 60s. This stabilization is also
demarcated by stable wave clouds on GOES-16 visible satellite
imagery. Latest guidance does indicate the breezier synoptic
southwesterly flow may force this boundary back east a bit through
the afternoon hours, and how this modified airmass impacts the
severe potential into portions of Lake (IL) and Cook counties
remains a bit uncertain at this time. Recent ACARS soundings out
of Midway show this stable layer is pretty robust, with a notable
temperature inversion present near the surface. With additional
diabatic heating, would expect at least some airmass recovery on
the cool side of this boundary with baroclinicity starting to wash
out a bit over the next 1 to 3 hours. If this boundary remains
robust, however, it could locally mute the severe threat into Cook
and Lake counties later this evening by limiting the potential
for strong downdrafts and associated winds to reach the surface.

The other question stems around a notable pocket of dry air now
being analyzed in the 850-700 mb layer with 850 mb dewpoints under
0 C now being analyzed across portions of northwestern Illinois
and into our far western counties. This could tend to work against
updraft intensity--at least initially--although an axis of much
higher moisture is analyzed near I-90. With surface temperatures
having warmed into the 80s, dewpoints in the lower 60s, and steep
mid-level lapse rates in place overhead, MLCAPE values are,
nonetheless, inching past 2000 J/kg early this afternoon,
especially near and west of the I-90 corridor. Mid-level winds
are also increasing ahead of a small but sharp shortwave, and
effective deep layer shear values are pushing north of 30-35 kts
across the region (lower south of I-80, highest north). 500 mb
height falls on the order of 50-60 m/12 hr have been noted
spreading towards southern Wisconsin. Associated increases in
forcing for ascent will be responsible for expanding showers and
thunderstorms along and incoming cold front through the evening
hours. All of this taken together spells a continued threat for
strong to severe storms across our region this afternoon. Hi-res
guidance continues to struggle with a rather wide disparity in
solutions still noted this afternoon.

Storms are beginning to develop across southwestern Wisconsin at
this hour, near a developing weak surface low and at the leading
edge of stronger ascent from the incoming shortwave. Latest
thinking is that storms will continue to develop south and
westward over the next hour or two, eventually nearing Winnebago,
Ogle, and Lee counties towards 4 PM or so. Additional convection
is also attempting to develop along the aforementioned
outflow/lake breeze across southern Cook and into Lake (IN) and
Porter counties. The airmass immediately ahead of this boundary is
unstable and only weakly capped, so we will need to keep an eye on
this area for potential storm development as well. Initial
discrete/isolated activity will carry a risk for large hail
(potentially up to ping pong-golf ball sized), but storms should
quickly begin to congeal into line segments as robust forcing
overspreads the area. As a result, the severe threat will begin to
transition to mainly wind damage, with a potential for 60-70 mph
wind gusts. At this time, think the main severe corridor may end
up developing near and north of I-80, and particularly focusing
along I-88 and I-90 where instability will be maximized. The
tornado threat is low from a synoptic standpoint with minimal
low-level hodograph curvature, but we will be keeping an eye on
any stronger updrafts which manage to develop near this feature
later this afternoon. A brief tornado spin-up or two can't be
ruled out in the vicinity of this boundary, but the main severe
risk still appears to be from hail and damaging winds.

Looks like a surging line of storms will move out of our south and
eastern counties by mid-evening with a continued threat for strong
to locally damaging wind gusts. Will be holding onto some low PoPs
behind this line of storms with lingering moisture and some
instability to work with, but the main severe window will come to
a close by about 9-10 pm area-wide.

Carlaw

&&

.LONG TERM...
155 PM CDT

Sunday through Saturday...

Amazingly, it does indeed look like we will enter a briefly
quieter weather pattern on Sunday and into early next week.
Unfortunately, it does appear as if we'll have to contend with
some lingering low precipitation potential on Sunday as low-level
moisture will not be entirely scoured out by today's shortwave and
cold front. Forecast soundings reveal a sliver of lingering
instability, trapped between a building subsidence inversion and a
strongly mixed boundary layer. Certainly doesn't look like things
would be able to cool enough for charge separation so will not be
indicating any thunder in the grids, but have added some very low
(10%) PoPs to the region to account for showers bubbling with
daytime heating. Weak northwesterly gradient flow should allow a
lake breeze to push inland Sunday afternoon, keeping things
generally in the 60s lakeside while upper 60s and lower 70s become
more prevalent inland.

A more subsident regime will begin to build in overhead on Monday
as high pressure starts to really nose into the region. Will be
showing precipitation-free conditions on Monday with highs ranging
from the lower 60s near the lake to the lower 70s inland. The dry
weather looks to continue through most of Tuesday, although low
to mid-level moisture will begin to increase during the afternoon
hours as southerly return flow re-establishes itself with our
transient surface high shifting eastward into the Mid Atlantic.
This will allow instability to diurnally build which could support
some low storm chances mainly across our western locales during
the afternoon and evening.

The next cold front will be approaching the area Tuesday night
but there are plenty of questions on convective evolution into
Wednesday. Forcing Tuesday night may be somewhat disjointed over
the region and possibly focused more south. Then on Wednesday, the
front may stall or wash out over the area. In west-northwest flow
aloft, bulk shear up to 30 kt and steep lapse rate plume could
enable some storm organization for aforementioned lower end
strong/severe risk sometime during Tuesday eve- Wednesday. Also,
PWAT of 1.5"+ could support localized flooding risk.

Finally, looking ahead to late next week, plenty of uncertainty on
synoptic evolution. Question on Thursday looks to be whether front
sags south of the area or stalls overhead/lifts slowly north,
which will drive convective chances. Then for Friday into next
weekend, it looks like a closed low emerging from the southwest
will completely cut off from the mid-upper jet as large scale
ridging over central and eastern NOAM builds into Canada. Models
struggle with handling of upper lows, but in general the pattern,
should this possible closed low affect our region, would spell
cloudy, humid and unsettled conditions, with slow moving showers
and thunderstorms at times. This could be a period to watch for
more widespread significant rainfall totals, as PWAT values may
approach 2", or near/around 200% of normal.

Carlaw/Castro

&&

.AVIATION...
For the 18Z TAFs...

Main forecast concerns for the period:

1) Passage of an outflow boundary from earlier thunderstorms over
southern Wisconsin and Lake Michigan generating strong, gusty
nely winds.

2) Strong thunderstorms across the terminals mid to late
afternoon.

Thunderstorms that moved across southern Wisconsin and Lake
Michigan earlier this morning generated a strong outflow boundary
that pushed inland from Lake Michigan into nern IL and far nwrn
IN. Winds shifted to nely, gusting in excess of 25 kt for a short
time. Expect that winds at the Chicago area terminals should
maintain an 040-060 direction until a strong cold front quickly
sweeps across the region this afternoon, generating another round
of showers and thunderstorms. Scattered showers and thunderstorms
may develop in advance of the main cold front, but the most
organized activity will be near the front.  Thunderstorms will
likely impact all of the terminals and the combination of the old
outflow boundaries and ongoing thunderstorms will lead to a period
of strong/gusty winds with very variable direction, so have
included a VRB15G25KT group in the TS TEMPO group. Brief periods
with higher gusts are likely invof TS. The latest guidance
suggests that the front will very quickly push across the region
this afternoon, with the various high res models showing slight
differences in timing. So, have gone with a 3 hour tempo group for
the most favored period, but the actual timing of direct TS
impacts at the terminals is still a little uncertain.

Conditions should improve quickly following the passage of the
cold front though there could be some isold-sct shra for a short
time following the fropa. The remainder of the period from late
this evening through tomorrow should be relatively quiet.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jun 1, 10:47 AM CST, 3 hours 44 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Chicago/Romeoville IL
1147 AM CDT Sat Jun 1 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
021700-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
1147 AM CDT Sat Jun 1 2019 /1247 PM EDT Sat Jun 1 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Elevated hail risk...up to golf ball size.
     Elevated damaging wind risk...up to 70 mph.
     Limited Tornado risk, mainly near I-90.
  Limited Flooding Risk.

DISCUSSION...

Thunderstorms will develop across the region during the
during the early-mid afternoon hours ahead of a cold front. These
would have the potential to become strong to severe. The initial threat
from any individual storms would be large hail, transitioning to a threat
for damaging winds as storms congeal into lines or clusters.
The tornado threat is low, but a brief spin-up can't be ruled out
near an outflow boundary near I-90.

Also, storms may be relatively slow moving and produce locally
heavy rainfall. This would likely go in to rapid surface runoff due to
saturated ground conditions and could lead to localized instances
of flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Tuesday...
  Elevated Thunderstorm Risk.
Wednesday and Thursday...
  Limited Thunderstorm Risk.
Friday...
  Elevated Thunderstorm Risk.

DISCUSSION:

Periods of showers and thunderstorms will be possible from Tuesday
evening through the end of the week. Widespread severe weather
does not appear likely. However, thunderstorms can be expected to
produce heavy downpours, which could cause renewed flooding
concerns and river rises.

.SPOTTER INFORMATION STATEMENT...

 Spotters will likely be needed this afternoon and into the early
 evening.

GENERAL STORM MOTION OF THE DAY:

 Moving toward east to southeast at 30 to 35 mph.

LMZ740>745-021700-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1147 AM CDT Sat Jun 1 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Significant Thunderstorm Risk...with an associated:
     Limited Waterspout Risk.
     Elevated hail risk...up to golf ball size.
     Elevated thunderstorm wind gust risk...up to 55 kts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Tuesday through Friday...
  Limited Thunderstorm Risk.

Carlaw/KMD

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jun 1, 2:18 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
318 PM CDT Sat Jun 1 2019

ILZ005-006-012100-
Lake IL-McHenry IL-
318 PM CDT Sat Jun 1 2019

...SPECIAL WEATHER STATEMENT...

At 318 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fox Lake, moving east at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Waukegan, North Chicago, Gurnee, McHenry, Zion, Grayslake, Round
Lake, Antioch, Beach Park, Fox Lake, Lake Villa, Park City, Gages
Lake, Pistakee Highlands, Venetian Village, Long Lake, Lindenhurst,
Johnsburg, Lakemoor and Spring Grove.

Including the following interstates...
 I-94 between mile markers 1 and 13.
 I-294 between mile markers 1 and 13.

This includes...  Chain O Lakes State Park, College of Lake County,
IL Beach State Park, and Six Flags Great America.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Illinois.

LAT...LON 4249 8780 4240 8780 4239 8781 4236 8781
      4236 8782 4237 8782 4233 8783 4233 8782
      4230 8783 4230 8784 4234 8826 4250 8827
TIME...MOT...LOC 2018Z 268DEG 26KT 4244 8816

Carlaw
Special weather statement, Jun 1, 2:27 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
327 PM CDT Sat Jun 1 2019

ILZ014-012115-
Cook IL-
327 PM CDT Sat Jun 1 2019

...SPECIAL WEATHER STATEMENT...

At 327 PM CDT, Doppler radar was tracking a strong thunderstorm over
Brookfield, moving east at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Chicago, Cicero, Berwyn, Oak Park, Maywood, Brookfield, Hinsdale,
Westchester, La Grange, Forest Park, River Forest, Summit, Lyons,
Burr Ridge, Riverside, Oak Brook, Stickney, Midway Airport, Lincoln
Park and Navy Pier.

Including the following interstates...
 I-55 between mile markers 281 and 294.
 I-94 between mile markers 47 and 57.
 I-290 between mile markers 18 and 29.
 I-294 between mile markers 47 and 57.

This includes...  Brookfield Zoo, Lincoln Park Zoo, Hawthorne Park,
Soldier Field, University of Illinois Chicago, US Cellular Field...IL
Institute of Technology, Wrigley Field, The Loop, Museum Campus, and
Northerly Island.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern Illinois.

LAT...LON 4176 8792 4186 8792 4196 8764 4190 8762
      4189 8761 4188 8762 4187 8761 4185 8761
      4180 8758
TIME...MOT...LOC 2027Z 258DEG 23KT 4182 8786

Carlaw

The radar

The Milwaukee radar (KMKX), 69 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 flood. Local standard time, as filed.

Hail, Lake

When
June 1, 2:31 PM CST to 2:32 PM CST
Where
Lake County, 3 mi E of Antioch
Measured
1 in hail
Reported by
Public
Coordinates
42.470, -88.041

Hail, Cook

When
June 1, 2:33 PM CST
Where
Cook County, Brookfield
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.820, -87.830

Hail, Cook

When
June 1, 2:36 PM CST to 2:39 PM CST
Where
Cook County, Berwyn
Measured
1.5 in hail
Reported by
Social Media
Coordinates
41.850, -87.750

Hail, Cook

When
June 1, 2:56 PM CST to 2:57 PM CST
Where
Cook County, 1.24 mi SW of River Forest
Measured
1.25 in hail
Reported by
Social Media
Coordinates
41.870, -87.800

Hail, Cook

When
June 1, 3:03 PM CST
Where
Cook County, 1.03 mi W of Deering
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.930, -87.690

Hail, Cook

When
June 1, 3:12 PM CST to 3:14 PM CST
Where
Cook County, 1 mi ENE of Hometown
Measured
1 in hail
Reported by
Public
Coordinates
41.736, -87.712

Hail, Cook

When
June 1, 3:13 PM CST
Where
Cook County, 1.72 mi SW of (Cgx)meigs Fld Chica
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
41.850, -87.620

Hail, McHenry

When
June 1, 3:35 PM CST to 3:36 PM CST
Where
McHenry County, 2.06 mi NW of Pistakee Highlands
Measured
1 in hail
Reported by
Public
Coordinates
42.420, -88.230

Hail, Grundy

When
June 1, 4:49 PM CST
Where
Grundy County, 1.38 mi S of Minooka
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
41.430, -88.270

Hail, Cook

When
June 1, 4:50 PM CST
Where
Cook County, 1.47 mi NNE of Palatine
Measured
0.88 in hail
Reported by
Public
Coordinates
42.120, -88.040

Flood, Cook

When
June 1, 5:15 PM CST to 8:00 PM CST
Where
Cook County, 1.03 mi E of Englewood to 1.3 mi E of Englewood
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.781, -87.630

Minor flooding of an underpass was reported at S State and 63rd Streets.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829161, 829173, 829176, 829180, 829181, 829190, 829182, 829196, 829202, 829205, 829208.